Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Having chest pain, numbness in scapula area and felt bump under arm. What to do?

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
About 2 weeks ago I had sever chest pains and numbness radiating to my upper back in the scapula area. I went to ER because I thought it was a heart attack, I am 52 no history of heart problems in family but the symptoms scared me. All test proved normal, no heart issues, They referred me to neurologist. This occurred on a Saturday/sunday and pain continues so I went to primary care doc on Monday, he gave me Neurontin until I was seen by Neurologist. Referral still pending but my pain right now is so bad. m BACK IS NUMB, sharp pain under my arm and armpit all the area is numb. I feel bumps under my arm that I dont have on the right side. I have applied heat, XXXXXXX XXXXXXX icy hot, and along with neurontin, tylenol and the pain sensation goes away for a couple of hours and then right back again. The numbness scares me because I am using the back scratcher to scratch and I don;t feel it. However, after scratching, the area burns and it hurts like a bee bite and the skin feels tight, like it wants to rip. Thats the feeling I get .. It hurts. what do I do?
Posted Thu, 27 Dec 2012 in General Health
Answered by Dr. Madhuri Patil 1 hour later

Thank you for your query.

Well, your primary care physician has correctly asked you to see a neurologist as there seems to be nerve trapping or a kind of neuritis causing the pain and the sheath around the nerves has made it difficult for the inflammed nerves to carry the touch sensation normally.
Your bee-bite sensation is there because the intense type of stimulation (which is not normal touch, nor mild pressure, nor mild changes in temperature) of the neuronal endings is getting carried away by the fibres of the nerves which do not get affected generally in this process. So basically altered sensation is caused by the nerve.
You must continue taking Neurontin and tylenol both ROUND THE CLOCK (every 4 to 6 hourly) till you see your doctor. The dose of gabapentin (Neurontin) can be as high as 6 gm (6000 mg) per day in divided doses. It is available without prescription in most parts of the USA. Tylenol also available freely. And taking both the medications round the clock do not harm you at all. Neurontin will reduce neuronal irritation and alter the sever pain sensation and tylenol will help in reducing the inflammation of the neuritic process.
Your neurologist will also ask you X-ray neck spine and may be MRI to see how and where the nerves are getting hurt.
Please do not rub or scratch your insensitive skin too much as the tight feeling in the skin is part of inflammation of the skin covered by the nerves. Too much scratching will cause open sores. Here also tylenol will help you.
One kind of ointment used in this kind of pain sensation of Diabetic neuropathy contains 'Capsacin'. Please check with the general pharmacist (Wal-green etc) if they have it available over the counter or if you could seek it with your GP's prescription. This ointment has to be applied over the area of skin (if it does not have any open sores or redness) and it counteracts with the severe pain sensation created by neuritis.
I hope you get help with this answer. Please get back to me for any further query. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor